We refer to potassium as the “Goldilocks” mineral. That’s because too much potassium or too little can cause serious health problems. Potassium needs to be “just right.” Normally, the body handles potassium quite easily. As long as you are not taking a medication (such as a diuretic like furosemide or hydrochlorothiazide) that depletes the body of potassium, you should be OK. Ditto for drugs or combinations of medications that raise potassium (such as spironolactone or ACE inhibitors or ARBs). Such drugs can be taken safely as long as potassium is monitored carefully. But what happens when potassium goes up spontaneously?
What Causes Too Much Potassium?
Q. My latest bloodwork shows a potassium level of 5.8, which is considered too high. After trying to find out what I can and cannot eat, I feel I need a registered dietitian.
When I called the practice where I have seen one in the past, the receptionist said their nutritionist wouldn’t deal with that. The same person answering the phone also proceeded to tell me what I could not eat. I found that inappropriate!
Why is my potassium too high? What happens if I ignore it? Are there therapies for this condition? If I can’t get help from a dietitian, who could help me?
A. We agree that it is inappropriate for a receptionist to offer nutritional advice.
What Could Raise This Mineral?
The human body usually tries to keep this crucial mineral within a relatively narrow range, from 3.5 to 5.0 mmol/L. At 5.8, your potassium level is elevated. That is rarely due to eating high potassium foods unless you are also taking a blood pressure medication such as an ACE inhibitor (for example, lisinopril), an ARB (like losartan) or a potassium-sparing diuretic (such as spironolactone).
Other conditions, such as Addison’s disease, kidney disease, diabetes or congestive heart failure can also raise potassium levels. You should ask your doctor to rule these out and to check your medications. An interaction between the BP drug lisinopril and the antibiotic cotrimoxazole (TMP-SMX or Bactrim) can boost potassium levels quickly into the danger zone.
Sadly, this is a drug interaction that may be ignored by many health professionals. You can learn more about this potentially deadly combination at this link.
Symptoms of Excess Potassium:
When potassium goes too high, it can lead to heart rhythm disruptions, chest pain, muscle weakness, nausea, vomiting, diarrhea and stomach pain. In extreme cases, it can lead to cardiac arrest.
You also need a consult with a registered dietitian. Until you see one, make sure you are not using a salt substitute, as it might contain potassium that could readily lead to an excess.
How to Get More Potassium?
Q. I read that potassium is absolutely crucial to reduce hypertension. It suggested 4,700 mg of potassium daily. I don’t think I can eat enough bananas and potatoes to get this much potassium. Is there an over-the-counter supplement I could take?
A. We don’t recommend OTC potassium supplements because you might overdose. This is as dangerous as too little. If you are eating plenty of vegetables and fruits, you are probably getting more potassium than you realize.